Could Your Osteoporosis Medication Cause Jaw Damage?

Severe jaw damage has recently been linked to certain osteoporosis drugs, and oral surgery experts want to get the word out.

jaw damage

If you regularly take a bisphosphonate medication, such as Fosamax, Actonel, Boniva or Reclast, you may face an increased risk for a serious condition known as osteonecrosis of the jaw. 

Bisphosphonates and Jaw Damage 

Bisphosphonates are known to be effective at slowing the bone breakdown that occurs with aging. These drugs can also help prevent fractures by increasing bone strength. The benefits of taking osteoporosis medication usually outweigh the risks. 

Nevertheless, taking these drugs can lead to osteonecrosis of the jaw. The condition doesn’t develop spontaneously, however. It occurs after dental work or minor trauma exposes the jawbone. 

With osteonecrosis, the exposure leads to an infection in the area, which causes the tissues to erode. Blood flow to the jaw stops, and the bone actually dies. This has earned this condition the nickname of “Dead Jaw Syndrome.” 

How Osteonecrotic Jaw Damage is Treated 

Non-steroidal anti-inflammatory drugs (NSAIDs) are often prescribed to combat short-term pain that results from osteonecrosis. Anti-microbial rinses, antibiotics and antifungals may also help with symptoms, but medication won’t bring lasting improvement for osteonecrosis. 

Most patients with osteonecrosis eventually require surgery. A number of different procedures may be used to treat jaw damage, depending upon the severity of the condition. 

Oral surgery may be necessary to remove some of the jawbone, or to reshape it to increase the blood supply to the affected area. Some patients may also require a bone graft, or a bone tissue transplant, to provide adequate support and structure to the jaw. 

In cases of advanced osteonecrosis, total jaw joint replacement may be necessary. 

Preventing Osteonecrotic Jaw Damage After Dental Procedures 

Scientists are still trying to determine the reason bisphosphonate patients develop osteonecrosis. The risk appears to increase with the amount of time the drugs are taken, but the condition is not yet well-understood. 

So how can you prevent osteonecrosis of the jaw? 

Before scheduling any dental work or oral surgery, talk to your oral surgeon and your doctor about your osteoporosis drug history. If you have been taking the medication for three years or more, or if you have additional clinical risk factors for osteonecrosis, you may be advised to take a drug holiday. 

In other words, you may need to stop taking the medication for a few months before your procedure and throughout the healing period. You can also talk to your doctor about potential alternatives to bisphosphonate drugs that may pose less risk. 

If you need oral surgery, tooth extractions or other dental work, but you’re worried about your risk for jaw damage, contact us today to schedule a consultation. The experienced surgeons at Oral & Maxillofacial Surgery of Utah can tailor a treatment program to meet your needs. We have three convenient office locations in the Salt Lake City area to serve you. 

We look forward to answering your questions regarding osteoporosis medication and jaw damage.